High Wind, Woodward
- When
- December 25, 10:40 AM CST
- Where
- Woodward forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
After the passage of a strong warm front and with the approach of a cold front not far behind, winds across Oklahoma increased with maximum wind gusts of 40 to 60 mph.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
After the passage of a strong warm front and with the approach of a cold front not far behind, winds across Oklahoma increased with maximum wind gusts of 40 to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 25, 5:28 AM CST, 5 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
528 AM CST Sun Dec 25 2016
.DISCUSSION...
&&
.AVIATION...
IFR conditions are quickly lifting to MVFR south of a warm front
which was near the KS-OK border this morning. Very gusty south
winds are expected in these MVFR ceilings until a dry line moves
into western Oklahoma around 251800 and brings wind gusts over
40kts from the southwest, but clearing skies. Strong southwest
winds will subside somewhat after dark as VFR conditions spread
west to east into central Oklahoma.
&&
.PREV DISCUSSION... /issued 355 AM CST Sun Dec 25 2016/
DISCUSSION...
Visibility is increasing south of the warm front with dense fog
left only in northern Oklahoma. The advisory expires at 6 AM by
which time the front is expected to be in Kansas. The strong storm
system approaching the central plains will bring a small time window
of opportunity for strong thunderstorms west to east today. Gusty
winds are the main threat. Much more likely is light rain.
Abnormally warm and very humid conditions will exist today ahead
of a dry line. Extremely rare for late December, the humid airmass
is typical of mid-summer. This, however, will give way to much
drier air and windy conditions through the afternoon when a dry
line moves into the western half of Oklahoma. A wind advisory
exists in much of western Oklahoma, and winds in northwest
Oklahoma are expected to be just shy of high wind warning
criteria. This arriving very dry air and windy conditons will
trend toward critical fire weather conditions in western Oklahoma
today. Once this active weather day passes, weather next week is
set to be atypically warm, but relative quite otherwise. The next
chance for rain comes late next week. No cold air is in sight over
the next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 66 37 60 31 / 60 10 0 0
Hobart OK 66 35 59 30 / 70 0 0 0
Wichita Falls TX 70 40 62 35 / 50 10 0 0
Gage OK 64 31 53 24 / 70 0 0 0
Ponca City OK 68 35 55 26 / 70 10 0 0
Durant OK 71 51 63 41 / 60 60 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from noon today to 6 PM CST this evening for
OKZ004>006-009>011-014>016-021-022-033-034.
Dense Fog Advisory until 6 AM CST early this morning for
OKZ004>008-010>013.
Red Flag Warning from 1 PM this afternoon to 6 PM CST this
evening for OKZ004-005-009-010-014-021-033-034.
TX...None.
&&
25/09/09HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 620 AM CST SUN DEC 25 2016 OKZ004>048-050>052-TXZ083>090-261230- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 620 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE EAST ACROSS OKLAHOMA AND NORTH TEXAS TODAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS PRODUCING WIND GUSTS OVER 60 MPH ACROSS NORTHERN OKLAHOMA... MAINLY NORTH OF A LINE FROM LAVERNE TO TALOGA TO WATONGA TO KINGFISHER TO GUTHRIE TO CUSHING. .WIND... EVEN AWAY FROM THUNDERSTORMS... WINDY CONDITIONS ARE EXPECTED ACROSS WESTERN AND NORTHWESTERN OKLAHOMA THIS AFTERNOON WITH SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH AND GUSTS OF 40 TO 50 MPH. .FIRE WEATHER... WINDY CONDITIONS AND RELATIVE HUMIDITY VALUES FALLING BELOW 20 PERCENT THIS AFTERNOON WILL CREATE A CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
937 AM CST SUN DEC 25 2016
OKZ004-009-014-251630-
Roger Mills OK-Harper OK-Ellis OK-
937 AM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills...Harper and
Ellis Counties Until 1030 AM CST...
AT 934 AM CST, strong thunderstorms were along a line extending from
7 miles west of Slapout to near Lela, moving northeast at 45 MPH.
HAZARDS INCLUDE...
Wind gusts of 45 to 55 MPH...
Locations impacted include...
Shattuck, Laverne, Buffalo, Cheyenne, Arnett, Gage, Fargo, Reydon,
Sweetwater, May, Rosston, Durham, Crawford, Roll, Catesby and
Dempsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9959 3559 9963 3542 9989 3542 10000
3700 10000
TIME...MOT...LOC 1534Z 222DEG 39KT 3665 10026 3520 10036
MADSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1004 AM CST SUN DEC 25 2016 OKZ014-021-033-034-036-TXZ083-251645- Harmon OK-Greer OK-Roger Mills OK-Beckham OK-Jackson OK-Hardeman TX- 1004 AM CST SUN DEC 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR Harmon...western Greer...southern Roger Mills...Beckham...west central Jackson and northwestern Hardeman Counties Until 1045 AM CST... AT 1002 AM CST, strong thunderstorms were along a line extending from 8 miles southwest of Texola to 7 miles south of Childress, moving northeast at 55 MPH. HAZARDS INCLUDE... Wind gusts 45 to 55 MPH... Locations impacted include... Sayre, Hollis, Cheyenne, Erick, Carter, Gould, Sweetwater, Strong City, Texola, Vinson, Delhi, Lazare, Berlin, Dempsey, McQueen, Madge and McKnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3544 10000 3579 9941 3466 9960 3425 10000 TIME...MOT...LOC 1602Z 223DEG 48KT 3513 10009 3432 10025 11
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1020 AM CST SUN DEC 25 2016
OKZ004-005-009-010-014>016-251715-
Roger Mills OK-Custer OK-Harper OK-Woods OK-Dewey OK-Ellis OK-
Woodward OK-
1020 AM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR central Roger Mills...
northwestern Custer...eastern Harper...northwestern Woods...western
Dewey...central Ellis and western Woodward Counties Until 1115 AM
CST...
AT 1017 AM CST, strong thunderstorms were along a line extending from
6 miles west of Buffalo to near Sweetwater, moving northeast at 45
MPH.
HAZARDS INCLUDE...
Wind gusts of 45 to 55 MPH...
Locations impacted include...
Woodward, Buffalo, Cheyenne, Arnett, Vici, Gage, Leedey, Fargo, Fort
Supply, Camargo, Sharon, Strong City, Angora, Crawford, Selman,
Harmon, Roll, Moorewood, Dempsey and Tangier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9915 3569 9932 3542 9981 3542 9984
3700 9969
TIME...MOT...LOC 1617Z 220DEG 41KT 3681 9974 3541 9988
MADThe national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
Power lines were downed by winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666436, 666440, 666435, 666434, 666439, 666438, 666437, 666441.